Medicines can alleviate pain, minimize symptoms of a disease and help you heal, but they sometimes come with unwanted side effects. Weight gain is one such side effect, and may be the reason some people avoid taking their medicine. While it might seem like a small price to pay, gaining weight can, in some cases, cause other health problems and diminish the beneficial effects of certain medicines. In some instances, similar medicines are available that do not cause weight gain.
Most antidepressants have the potential to cause weight gain, but there is a lot of inconsistency as far as who will gain weight and who won't. For example, one person who takes a specific antidepressant will gain several pounds, while another might take the same medicine and not gain any weight at all. However, certain antidepressants have a tendency to cause weight gain more so than others do, according to Dr. Daniel Hall-Flavin of MayoClinic.com. For example, the tricyclic antidepressants, such as amitriptyline, and the Monoamine oxidase inhibitors (MAOIs) such as tranylcypromine -- brand name Parnate -- are more likely to cause weight gain than the selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine -- brand name Prozac. Another common SSRI, paroxetine -- brand name Paxil -- is an exception; it has a tendency to cause weight loss.
Corticosteroids, such as prednisone, are used to fight inflammatory conditions, and are notorious for causing weight gain. According to John Hopkins' Vasculitis Center, weight gain is experienced by almost all those who take corticosteroids, albeit in varying degrees. In addition to weight gain, another side effect is the redistribution of fat, particularly to the face, neck, back and abdomen, which can make the weight gain seem more severe. The weight gain from using steroids is largely attributed to an increase in appetite, but changes in metabolism may also be a contributing factor.
Most medicines that treat diabetes increase the level of insulin in the body, which can easily lead to weight gain. Insulin takes up sugar, in the form of glucose, from the blood when it is in excess. If there is a lot of insulin in your blood, the level of glucose will be lower, and your body may think it's starving, which can lead to eating more. Insulin also stores the excess sugar it takes up as fat, leading to further weight gain. Patients who do take these drugs can gain 40 lbs, in a year, according to Madelyn Fernstrom, director of the Weight Management Center at the University of Pittsburgh Medical Center. One exception is Glucophage, which is used to treat type 2 diabetes; it actually promotes weight loss.
Birth Control Pills
Many women report that they have weight gain as the result of taking birth control pills, but according to MayoClinic.com, studies have shown that the effect of the birth control pill on weight is either very small or not present at all. Birth control pills do, however, promote fluid retention. While you may you feel as if you've put on weight, particularly in your breasts, hips and thighs, it is not permanent and is only in the form of water. The estrogen in birth control pills is responsible for this effect, so taking a low-estrogen pill such as Yasmin is one possible solution.
- Health.com: Fattening Medicine --- What to Do When the Drugs You Need Also Put on the Pounds; Jennifer Acosta Scott; February 2008
- The John Hopkins Vasculitis Center: Prednisone
- MSNBC.com: Getting Fat --- Should You Blame Your Meds; July 2006
- MayoClinic.com: Do Birth Control Pills Cause Weight Gain?